[Skip to Content]
[Skip to Content Landing]
Article
November 1964

Anaphylactoid Reaction to Diphenhydramine Hydrochloride

Author Affiliations

COLUMBIA, MO; HOUSTON

Formerly, Medical Intern, Ben Taub General Hospital; presently, Assistant Resident in Medicine, University of Missouri School of Medicine, Columbia, Mo (Dr. Lauderdale); Assistant Professor of Medicine and Director, Medical In-Patient Service, Ben Taub General Hospital (Dr. Fred); Assistant Professor of Pathology and Director, Bacteriology Laboratory, Ben Taub General Hospital (Dr. Graber).

From the Departments of Medicine and Pathology, Ben Taub General Hospital and Baylor University College of Medicine.

Arch Intern Med. 1964;114(5):693-695. doi:10.1001/archinte.1964.03860110163020
Abstract

Introduction  The efficacy of antihistaminics in the treatment of allergic reactions is well established. Not so widely recognized is the fact that antihistaminics themselves may be allergenic. The purpose of this report is to present the case of a patient in whom the intravenous administration of diphenhydramine hydrochloride (DPH, Benadryl) produced an anaphylactoid response.

Report of Case  A 32-year-old Negro woman came to the Emergency Room of the Ben Taub General Hospital on Jan 31, 1964, because of hives of two days' duration. She had no associated complaints and otherwise was in good health. Years previously an urticarial reaction had occurred after an injection of penicillin and had been relieved by DPH administered orally. There was no known recent exposure to recognized allergens.On physical examination the patient showed a generalized urticarial eruption. In order to alleviate the associated pruritus, the physician administered 25 mg of DPH intravenously via a

First Page Preview View Large
First page PDF preview
First page PDF preview
×